Facebook Pixel

Bipolar Medication Side Effects: Finding the Balance

By HERWriter
Rate This
Managing Bipolar Medication Side Effects: Finding the Balance Jaimie Duplass/PhotoSpin

What if exercise caused you headaches, or despite careful eating, you gained 15 pounds in few weeks? What if restless leg syndrome disrupted your sleep every night, or foggy thinking made it difficult to work?

These are some of the possible side effects of psychiatric medications.

No doctor can predict how a specific medication will affect an individual patient, and a medication’s effectiveness and side effects differ from person to person. For a list of medications commonly prescribed for bipolar and their side effects, read here.

In general, the benefits of being restored to mental health outweigh most side effects. But when side effects start to adversely affect your quality of life, it’s time to address your concerns with your provider.

Since you are more likely to take meds that you tolerate well, a good provider will try to find that med that allows you to live a healthy, functional life.

It is crucial to keep the conversation open with your psychiatrist or psychiatric nurse practitioner. A slight adjustment of dose up or down might make all the difference in the world.

Or you may find that you can tolerate the cognitive effects of one med much better than the physical effects of another.

A doctor who won’t listen, who thinks you're exaggerating, or who dismisses your concerns needs to become your old doctor.

But don’t adjust or quit your meds without medical supervision. Instead, make an appointment with a new doctor today.

At your first meeting, bring up your concerns about your current medication. Asking the how he or she addresses side effects will provide helpful insight into his or her interest in a patient’s overall wellbeing.

Certain side effects are dangerous and need immediate attention. A rash could be potentially deadly and merits a call to your care practitioner now. Medication-induced tics known as tardive dyskinesia, can become permanent if not addressed.

Add a Comment2 Comments


Thanks for your feedback, and you are correct the SSRIs can have the damaging effect on patients with all forms of bipolar. I made an edit to reflect that.

Your point that many people who seek treatment for depression actually have bipolar, which their is discovered as a result of an SSRI induced mania, is why I think it is extremely dangerous for general practitioners to prescribe anti-depressants.

It's always safest to see a psychiatrist or psychiatric nurse practitioner.

Thanks for contributing.


March 3, 2015 - 9:36am
EmpowHER Guest

A nice attempt at addressing the issue of side effects with Bipolar Disorder.

In not only Bipolar II, but Bipolar I and NOS (Not otherwise specified, for Bipolar that doesn't fit in category I or II) the use of SSRI's are considered extremely risky. SSRI's often catapult someone from depression to mania in a matter of days. Since many people often initially just think they're depressed and seek treatment for depression, their Bipolar is discovered as a result of an SSRI induced mania.

Many advances have been made in psychopharmacology, but it doesn't fix this problem for everyone. Some people's brains just don't end up responding well enough to psych meds, which is called being "treatment resistant", and is a difficult hand to be dealt.

March 3, 2015 - 5:12am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Bipolar Disorder

Get Email Updates

Bipolar Disorder Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!